Iowa, 2017

Hail and Damaging Winds in Iowa, March 6, 2017

March 6, 2017 · NWS ARX · 21 events in 4 counties and zones

A line of thunderstorms developed along a cold front and moved across northeast Iowa during the evening hours of March 6th. These storms produced large hail and some damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$143,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of thunderstorms developed along a cold front and moved across northeast Iowa during the evening hours of March 6th. These storms produced large hail and some damaging winds. The largest hail reported was quarter sized in several locations from Nora Springs (Floyd County) northeast to Riceville (Howard County). In Davis Corners (Howard County), winds from the thunderstorms damaged several buildings and blew down some trees. Wind gusts over 70 mph were reported across southern Clayton County in Elkader, south of Littleport and in Edgewood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 6, 5:34 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 6, 5:34 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
534 PM CST Mon Mar 6 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 334 PM CST Mon Mar 6 2017

Severe weather threat for tonight has increased across the area.
Satellite imagery and surface observations show incredible
clearing across much of IA/MN this afternoon under a mid-level dry
slot. Low-level scouring now into the western forecast area east
of I-35 and further destabilization is occurring. Currently, TSRA
starting on the dry line near Omaha NE on the western gradient in
CAPE.

Per SPC mesoa...MLCAPES in western IA in the 1500 J/Kg and the
06.19Z RAP bring this to the I-35 corridor at 22Z before a massive
hourly decline with only 800-1000 J/Kg by 00Z in Dodge MN-Floyd
County IA counties. Decline and stabilization of the CAPE further
occurs as the warm sector shifts east in the late evening into WI.

Wind shear is the big story. Current 1km VWP from KMSP/KDMX radars
showing 35-45 kts at 1km and 75 kts at KOAX at 6 km. So, some
excellent shear with directional shear in the lowest 1 km. 06.19z
RAP indicates 0-1km SRH values in the 200-400 m^^2/s^^2 range will
be present in NE IA and SERN MN, so plenty for low-level
spinning.

Overall...the severe weather threat has increased with a favorable
upstream environment. Storms should continue to develop into a N-S
line from MN into IA late this afternoon and move east and enter
Dodge-Floyd county /western forecast area/ around 6-7 pm. Would
expect a QLCS line of storms to enter with threats of damaging
winds and isolated tornadoes...mainly near/due to mesovorticies
on the leading edge. Being early March and per RAP guidance, this
threat should rapidly diminish east with stabilization and loss of
heating, with severe storms becoming less in coverage. Storms are
expected to continue well into WI with strong dynamical forcing.
By midnight, the storms/rain should be near/exiting central WI.

Post frontal winds still look as previously forecast for later
tonight and Tuesday. With 40-50 kts at the top of the mixed
layer...a wind advisory is warranted. On Tuesday mixing will be
enhanced in the afternoon and it appears we will tap 2km winds.
The good thing is it appears these winds decrease 5-10 kts at 2km
keeping wind gusts in the 35-50 mph range at the surface.

.LONG TERM...(Tuesday night through Monday)
Issued at 334 PM CST Mon Mar 6 2017

A wind advisory may be needed Wednesday with stronger winds
continuing.

Thursday night through Monday...Main forecast concerns are
precipitation chances and temperatures Thursday night through
Monday. The 06.12z GFS/ECMWF/GEM are in good agreement in
developing west to northwest flow aloft through the period. The
biggest differences is timing the shortwave troughs embedded in
the flow into the Upper Great Lakes Region. This will have impacts
on timing of precipitation chances/types across the forecast
area. The 06.12z GFS/ECMWF/GEM are in good agreement in advecting
cooler air aloft into the Great Lakes region through the period.
The 06.12z GFS/ECMWF show 925mb temperatures in the minus 5 to
minus 10 degree celsius range for much of the period. This will
allow temperatures to be below normal with highs in the lower to
middle 30s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 534 PM CST Mon Mar 6 2017

All eyes on an impressive line of thunderstorms just moving into
the I-35 corridor. Will impact both TAF airfields this evening
with strong gusty southwest winds from 35-40kts or more. Some hail
also possible, but not enough confidence to include in 00Z TAFs.
For the most part, upstream observations impacted by storms have
stayed VFR with ceilings, but could see reductions in visibility
to 2SM in heavy rain/thunder. Once storms move through, strong
west-southwest wind will continue through the night and into
Tuesday with frequent gusts between 35 and 40 kts. Otherwise, VFR
cloud cover will be the rule. Did not include low-level wind shear
in 00Z TAFs due to frequent high surface gusts, but expect winds
around 2000 ft agl to at least 50 kts through this evening.

&&

.FIRE WEATHER...For Tuesday
Issued at 334 PM CST Mon Mar 6 2017

Strong winds and low relative humidities will cause weather
conditions that could enhance fire spread on Tuesday, mainly in
grasses.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory from 6 AM to 6 PM CST Tuesday for WIZ017-029-
     032>034-041>044-053>055-061.

MN...Wind Advisory until 6 PM CST Tuesday for MNZ079-086-087-094-095.

     Wind Advisory from 6 AM to 6 PM CST Tuesday for MNZ088-096.

IA...Wind Advisory until 6 PM CST Tuesday for IAZ008>010-018-019.

     Wind Advisory from 6 AM to 6 PM CST Tuesday for IAZ011-029-030.

&&

SHORT TERM...Baumgardt
LONG TERM...Baumgardt/Jones
AVIATION...Rogers
Hazardous weather outlook, Mar 6, 4:01 PM CST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
401 PM CST Mon Mar 6 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-072215-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-
401 PM CST Mon Mar 6 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and a portion of west central
Wisconsin.

.DAY ONE...Tonight

A Tornado watch is in effect until 10 pm this evening.

Scattered thunderstorms will cross the area this evening between
6pm and 10 pm. A few of these storms could be severe. The main
threat will be damaging winds, with a lower threat for an
isolated tornado and large hail.

A Wind Advisory is also in effect tonight.

Westerly wind gusts of 40 to 55 mph are expected and will result
in difficult travel, especially on north-south oriented roadways.
Some damage is also possible to trees and power lines.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Wind Advisory continues through Tuesday.

Gusty west winds of 40 to 55 mph will continue through Tuesday and
will again result in difficult travel on north-south oriented
roadways and may also cause some damage to trees and power lines.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening in the 6 pm
to 10 pm time frame.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-033-034-041>044-053>055-061-072215-
Taylor-Clark-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-
Vernon-Crawford-Richland-Grant-
401 PM CST Mon Mar 6 2017

This Hazardous Weather Outlook is for portions southwest into
central Wisconsin.

.DAY ONE...Tonight

Strong to possibly a few severe thunderstorms are possible in the
8 pm to midnight time frame. Damaging winds would be the main
threat but there is also a small threat for larger hail and an
isolated tornado or two as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Wind Advisory for Tuesday.

Gusty west winds of 40 to 55 mph through Tuesday will result in
difficult travel on north-south oriented roadways and may also cause
some damage to trees and power lines.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening in the 8 pm to
midnight time frame.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS

In the hours before

Local storm report, Mar 6, 6:21 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
621 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND GST     KASSON                  44.03N 92.75W
03/06/2017  E60 MPH          DODGE              MN   EMERGENCY MNGR

            POWER OUT IN PARTS OF KASSON.

&&

CJA
Local storm report, Mar 6, 6:23 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
623 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     KASSON                  44.03N 92.75W
03/06/2017  M53.00 MPH       DODGE              MN   EMERGENCY MNGR

&&

CJA
Special weather statement, Mar 6, 6:25 PM CST, 24 minutes before
Special Weather Statement
National Weather Service La Crosse WI
625 PM CST MON MAR 6 2017

MNZ079-086>088-094-095-070215-
Wabasha-Olmsted-Dodge-Fillmore-Winona-Mower-
625 PM CST MON MAR 6 2017

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MINNESOTA THROUGH 8
PM...

At 618 PM CST, strong thunderstorms were found from Pine Island to
Rochester to Austin Minnesota. The line of storms was shifting east
at about 40 mph.

The storms are producing winds over 40 mph. However, some of the
storms could become severe and produce damaging winds. An isolated
tornado cannot be ruled out.

Locations impacted include...
Rochester, Austin, Dodge Center, Wabasha, Preston, Mantorville,
Alma, Ramsey, Kasson, Stewartville, Byron, St. Charles, Eyota,
Lewiston.

Be prepared to take shelter when these storms approach!

LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
      4445 9243 4445 9223 4436 9197 4433 9192
      4429 9193 4427 9190 4423 9189 4418 9185
      4350 9183 4350 9305
TIME...MOT...LOC 0018Z 211DEG 65KT 4411 9257

DAB
Local storm report, Mar 6, 6:36 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
636 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             ROCHESTER               44.01N 92.48W
03/06/2017  E0.25 INCH       OLMSTED            MN   BROADCAST MEDIA

            PEA SIZED HAIL IN NORTHWEST ROCHESTER.

&&

CJA
Local storm report, Mar 6, 6:40 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
640 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             2 SE ORONOCO            44.14N 92.51W
03/06/2017  E0.75 INCH       OLMSTED            MN   EMERGENCY MNGR

&&

CJA
Local storm report, Mar 6, 6:47 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
647 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     2 NW ORONOCO            44.18N 92.57W
03/06/2017  M56 MPH          OLMSTED            MN   TRAINED SPOTTER

            TWO PINE TREES OF ONE FOOT IN DIAMETER BLOWN DOWN.

&&

CJA

The radar

The La Crosse radar (KARX), 166 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

11 hail, 10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
March 6, 6:49 PM CST
Where
Floyd County, 1.47 mi SSW of Nora Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.130, -93.010

An estimated 60 mph wind gust occurred near Nora Springs.

Hail, Floyd

When
March 6, 6:51 PM CST
Where
Floyd County, 1.47 mi SSW of Nora Spgs
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
43.130, -93.010

Quarter sized hail fell just south of Nora Springs.

Thunderstorm Wind, Floyd

When
March 6, 6:52 PM CST
Where
Floyd County, 1.51 mi W of Folkerts Fld Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.130, -92.900

Power lines were blown down in Rudd and other portions of western Floyd County.

Hail, Floyd

When
March 6, 6:52 PM CST
Where
Floyd County, 1.51 mi W of Folkerts Fld Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.130, -92.900

Quarter sized hail fell in Rudd.

Hail, Floyd

When
March 6, 6:52 PM CST
Where
Floyd County, 0.86 mi SW of Aureola
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
42.960, -92.890

Hail, Floyd

When
March 6, 6:59 PM CST
Where
Floyd County, 2.45 mi NW of Roseville
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
43.040, -92.870

Hail, Floyd

When
March 6, 7:01 PM CST
Where
Floyd County, 3.15 mi NNW of Floyd
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
43.170, -92.800

Quarter sized hail fell northwest of the town of Floyd.

Hail, Floyd

When
March 6, 7:05 PM CST
Where
Floyd County, 1.66 mi ENE of Colwell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.160, -92.590

Hail, Floyd

When
March 6, 7:05 PM CST
Where
Floyd County, 1.51 mi E of Floyd
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.130, -92.740

Quarter sized hail fell in the town of Floyd.

Hail, Mitchell

When
March 6, 7:07 PM CST
Where
Mitchell County, 0.5 mi W of Little Cedar
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.380, -92.740

Quarter sized hail fell in Little Cedar.

Hail, Howard

When
March 6, 7:15 PM CST
Where
Howard County, 1.38 mi S of Riceville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
43.350, -92.550

Hail, Howard

When
March 6, 7:15 PM CST
Where
Howard County, 0.69 mi S of Riceville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.360, -92.550

Quarter sized hail fell in Riceville.

Hail, Howard

When
March 6, 7:19 PM CST
Where
Howard County, 5.03 mi W of Elma
Measured
1 in hail
Reported by
Public
Coordinates
43.250, -92.550

Quarter sized hail fell south of Riceville.

Thunderstorm Wind, Howard

When
March 6, 7:28 PM CST
Where
Howard County, Davis Corners
Measured
51 kt (59 mph) estimated gust
Property damage
$65,000
Reported by
Emergency Manager
Coordinates
43.370, -92.300

In Davis Corners, trees were blown down, a shed was demolished, an outbuilding had the front overhead door blown in along with a wall and backdoor blown out. The roof on a house was totaled by the winds. Another business had a metal building with several puncture holes from flying debris and had an outbuilding blown down.

Thunderstorm Wind, Howard

When
March 6, 7:30 PM CST
Where
Howard County, 2.27 mi NE of Davis Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Newspaper
Coordinates
43.393, -92.267

Two outbuildings were blown apart and a branch was forced through the wall of a home northeast of Davis Corners.

Thunderstorm Wind, Howard

When
March 6, 7:34 PM CST
Where
Howard County, 0.96 mi W of Bonair
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
43.422, -92.219

Numerous trees were blown down and portable farm augers were tipped over southeast of Lime Springs.

Thunderstorm Wind, Howard

When
March 6, 7:36 PM CST
Where
Howard County, 2.04 mi NE of Bonair
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
43.440, -92.170

Part of a metal roof from an outbuilding was blown off east of Lime Springs.

Thunderstorm Wind, Clayton

When
March 6, 8:48 PM CST
Where
Clayton County, 0.5 mi E of Monona
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.050, -91.390

Shingles were blown off a house in Monona.

Thunderstorm Wind, Clayton

When
March 6, 9:02 PM CST
Where
Clayton County, 0.69 mi N of Elkader
Measured
63 kt (72 mph) measured gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.860, -91.400

A 73 mph wind gust occurred in Elkader. A light post and a 12 inch diameter tree were blown down.

Thunderstorm Wind, Clayton

When
March 6, 9:04 PM CST
Where
Clayton County, 2.57 mi SE of Edgewood
Measured
63 kt (72 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.640, -91.400

An estimated 73 mph wind gust occurred in Edgewood.

Thunderstorm Wind, Clayton

When
March 6, 9:05 PM CST
Where
Clayton County, 3.35 mi ESE of Edgewood
Measured
63 kt (72 mph) measured gust
Reported by
COOP Observer
Coordinates
42.650, -91.370

A 73 mph wind gust was measured south of Littleport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682471, 683101, 683105, 683107, 683109, 683110, 683111, 679689, 683113, 679692, 679690, 679691, 679696, 682446, 687228, 687226, 687224, 679728, 679716, 679718, 679715.